Texas, 2016

Tornadoes and Flash Flooding in Texas, April 27 to 30, 2016

April 27 to 30, 2016 · NWS FWD · 45 events in 17 counties and zones

A warm front and a dry line combined to produce another round of severe weather across the region. Three tornadoes occurred on April 29th producing relatively minor damage equivalent to EF-0 damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A warm front and a dry line combined to produce another round of severe weather across the region. Three tornadoes occurred on April 29th producing relatively minor damage equivalent to EF-0 damage. The big story during this period was the 6 flash flood fatalities in the Palestine area in Anderson County on the night of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 26, 10:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 26, 10:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1149 PM CDT TUE APR 26 2016

.AVIATION...
THE ONLY AVIATION WEATHER CONCERN WILL BE THUNDERSTORMS IN WACO
BETWEEN 06Z AND 08Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED AT
ALL TAF SITES THROUGH WEDNESDAY EVENING WITH MOSTLY CLEAR SKIES ON
WEDNESDAY. THE WIND WILL BE VARIABLE OVERNIGHT BUT GENERALLY FROM
THE SOUTH TO WEST AT SPEEDS LESS THAN 10 KNOTS. A WEST WIND WILL
BECOME MORE ESTABLISHED ON WEDNESDAY AT SPEEDS BETWEEN 8 AND 14
KNOTS. WIND SPEEDS WILL DECREASE LATE IN THE DAY AND BECOME MORE
NORTHWESTERLY AROUND SUNSET AT SPEEDS BELOW 10 KNOTS.

&&

.UPDATE...
WILL SEND OUT A QUICK UPDATE TO EXPIRE THE TORNADO WATCH AND
UPDATE POPS AND WEATHER.

79

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT TUE APR 26 2016/
THE UPPER LEVEL LOW THAT WILL CONTRIBUTE TO TONIGHT'S SEVERE
WEATHER EVENT HAS BEEN MOVING NORTH TODAY AND IS NOW CENTERED IN
WYOMING. A LOBE OF VORTICITY IS PIVOTING AROUND THE BASE OF THE
TROUGH SPREADING LIFT ACROSS THE TEXAS PANHANDLE AND WEST TEXAS.
THIS LIFT WAS NOTED AS AN EXPANDING CUMULUS FIELD AND AT 3 PM ONLY
ONE STORM NEAR MIDLAND HAD DEVELOPED.

AT THE SURFACE...THE DRYLINE IS LOCATED ALONG A LINE FROM VERNON
TO SWEETWATER TO OZONA. THE 18Z SOUNDING FROM KDFW SHOWED A STOUT
CAP WAS STILL IN PLACE ACROSS NORTH AND CENTRAL TEXAS. IT IS
EXPECTED TO TAKE ANOTHER FEW HOURS BEFORE THE LIFT OVERSPREADS THE
DRYLINE ENOUGH TO BREAK THE CAP AND ALLOW STORMS TO FORM. THE MOST
LIKELY LOCATION FOR STORM DEVELOPMENT IS STILL NEAR A LINE FROM
WICHITA FALLS TO SAN ANGELO. WHEN INITIATION OCCURS...EXPECT
STORMS TO DEVELOP QUICKLY AND QUICKLY BECOME SEVERE WITH A THREAT
FOR LARGE HAIL...DAMAGING WINDS...AND POTENTIALLY A FEW TORNADOES.
I AM NOT GOING TO SPEND A LOT OF TIME TALKING ABOUT TONIGHT'S
EVENT AS THE LATEST THINKING IS STILL VERY CLOSE TO THE MORNING
UPDATE WITH STORMS BEGINNING TO AFFECT OUR WESTERN COUNTIES
BETWEEN 4-6 PM. WE HAVE BETTER CONFIDENCE THAT THE STORMS THAT
FORM NEAR THE DRYLINE WILL BE THE ONES THAT MERGE INTO A SQUALL
LINE THAT MOVES EAST OVERNIGHT. WITH THE SQUALL LINE...THE MAIN
THREATS WILL BE DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES.
ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE. SHORT TERM UPDATES
CAN NOW BE BEST OBTAINED ON OUR SOCIAL MEDIA FEEDS AND GRAPHICS ON
OUR WEBPAGE.

HI-RES GUIDANCE IS IN PRETTY GOOD AGREEMENT THE LINE OF STORMS
WILL LIKELY BE OUT OF OUR CWA BEFORE DAYBREAK WEDNESDAY BUT WILL
LINGER LOW POPS IN OUR EASTERN AND SOUTHEASTERN COUNTIES WEDNESDAY
MORNING TO ACCOUNT FOR ANY DELAY IN THE TIMING. THE REMAINDER OF
WEDNESDAY SHOULD BE DRY WITH CLEARING SKIES AND AFTERNOON
TEMPERATURES IN THE LOW TO MID 80S.

ON THURSDAY...SOUTH FLOW WILL RETURN BRINGING HIGHER LOW LEVEL
MOISTURE BACK NORTH IN ADVANCE OF THE NEXT UPPER LEVEL TROUGH THAT
WILL BE MOVING ACROSS THE SOUTHWESTERN CONUS. THURSDAY LOOKS LIKE
A DRY DAY BUT THURSDAY NIGHT AND FRIDAY ARE SHAPING UP FOR ANOTHER
ROUND OR POSSIBLY TWO OF SEVERE STORMS.

ON THURSDAY NIGHT...A WARM FRONT WILL MOVE NORTH ACROSS THE
REGION AS A SURFACE LOW MOVES INTO WEST TEXAS. ISENTROPIC LIFT
ACROSS THE REGION IS EXPECTED TO BE STRONG ENOUGH TO FORCE
CONVECTION EVEN THOUGH THE BEST LIFT WITH THE UPPER LEVEL SYSTEM
WILL STILL BE WEST OF THE REGION. LAPSE RATES WILL BE STEEP ENOUGH
TO SUPPORT THUNDERSTORMS AND A COMBINATION OF ELEVATED INSTABILITY
AND DEEP LAYER SHEAR SUPPORTS THE POTENTIAL FOR ELEVATED SEVERE
STORMS. OUR ENTIRE AREA IS ALREADY OUTLOOKED IN A SEVERE WEATHER
MARGINAL OR SLIGHT RISK AREA BY SPC WITH THE SLIGHT RISK AREA
COVERING THE NORTHERN HALF OF OUR CWA. THE MAIN LIFT AREA AND
GENERAL LOCATION OF STORMS WILL LIKELY BE SHIFTING NORTH THROUGH
THE NIGHT AS THE WARM SECTOR ALSO ADVANCES NORTH. FOR THE
OVERNIGHT PERIOD...KEPT POPS AT 30-40 PERCENT AS THE NAM LIFTS THE
WARM FRONT NORTH VERY QUICKLY WHICH MAY RESULT IN A DRIER
OVERNIGHT PERIOD FOR NORTH AND CENTRAL TEXAS.

THE SEVERE THREAT DOES NOT END THURSDAY NIGHT/FRIDAY MORNING AS
THE UPPER LEVEL TROUGH WILL BE MOVING INTO THE PLAINS LATE FRIDAY.
ON FRIDAY AFTERNOON...THE DRYLINE WILL BE MOVING EAST ACROSS THE
STATE AND THE SET-UP FAVORS ANOTHER DRYLINE SEVERE STORM EVENT
WITH STORMS FORMING ON THE DRYLINE AND MOVING EAST DURING THE
EVENING AND OVERNIGHT HOURS. WE ARE NOT SAYING THE IMPACTS OR
OUTLOOK WITH FRIDAY'S SEVERE STORM EVENT WILL BE AS HIGH AS
TONIGHT'S ROUND OF STORMS...THERE ARE STILL SEVERAL DAYS TO REFINE
THE PARAMETERS FOR FRIDAY/FRIDAY NIGHT. THE POTENTIAL FOR RAIN AND
POSSIBLY SEVERE STORMS MAY CONTINUE ON SATURDAY AS THE BASE OF THE
UPPER LEVEL TROUGH MOVES THROUGH THE SOUTHERN PLAINS AND A FRONT
MOVES SOUTH ACROSS THE REGION.

THE FORECAST FOR SATURDAY AND BEYOND IS MUDDY AT THIS TIME DUE TO
DISCREPANCIES BETWEEN THE MODELS. THE GFS INDICATES ANOTHER ROUND
OF RAIN/STORMS EARLY NEXT WEEK AS A TROUGH MOVES THROUGH THE
PLAINS BUT THE ECMWF IS LESS AMPLIFIED AND QUIETER OVERALL EARLY
NEXT WEEK.

JLDUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    64  85  61  86  67 /  80   5   5  10  40
WACO                63  85  60  85  69 /  70  20   5  10  30
PARIS               64  81  58  84  64 /  70  20   5   5  40
DENTON              59  83  56  85  66 /  80   5   5   5  40
MCKINNEY            61  82  56  85  65 /  80  10   5   5  40
DALLAS              64  85  62  86  67 /  80  10   5  10  40
TERRELL             65  83  58  86  67 /  70  20   5   5  40
CORSICANA           65  84  63  86  69 /  70  20   5  10  40
TEMPLE              61  85  63  86  69 /  60  20  10  10  30
MINERAL WELLS       55  84  56  85  65 /  70   0   5  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

79/79
Hazardous weather outlook, Apr 26, 9:40 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 PM CDT TUE APR 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280345-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1040 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTH AND CENTRAL TEXAS THROUGH THE OVERNIGHT HOURS. STRAIGHT
LINE WINDS WILL BE THE PRIMARY HAZARD. HOWEVER...ONE INCH HAIL AND
AN ISOLATED TORNADO WILL STILL BE POSSIBLE. ONCE THE LINE MOVES
THROUGH YOUR AREA...STORM CHANCES WILL BE DONE FOR THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NORTH AND CENTRAL TEXAS WILL REMAIN IN AN ACTIVE PATTERN INTO
EARLY NEXT WEEK. STORM CHANCES RETURN TO NORTH TEXAS LATE THURSDAY
NIGHT AND CONTINUE THROUGH SATURDAY NIGHT. SEVERE WEATHER IS
EXPECTED DURING THIS TIME...ESPECIALLY THURSDAY NIGHT AND DURING
THE DAY FRIDAY.

ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED ACROSS NORTH TEXAS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS NEARLY ALL OF
NORTH AND CENTRAL TEXAS THROUGH TONIGHT.

In the hours before

Local storm report, Apr 26, 9:38 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     SHERMAN                 33.63N  96.57W
04/26/2016  M90 MPH          GRAYSON            TX   AMATEUR RADIO

            SPOTTER REPORTS WIND GUST OF 90 MPH IN SHERMAN
Local storm report, Apr 26, 10:06 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HAIL             GARLAND                 32.92N  96.63W
04/26/2016  E0.88 INCH       DALLAS             TX   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED BY SPOTTER AT I-30 AND BOBTOWN
            IN GARLAND.
Special weather statement, Apr 26, 11:03 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1203 AM CDT WED APR 27 2016

TXZ156-270530-
LAMPASAS TX-
1203 AM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMPASAS COUNTY
UNTIL 1230 AM CDT...

AT 1202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF LAMPASAS...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COPPERAS COVE...NIX...LAMPASAS AND KEMPNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL TEXAS.

LAT...LON 3112 9841 3118 9798 3107 9791 3104 9791
      3103 9796 3103 9840
TIME...MOT...LOC 0502Z 268DEG 28KT 3104 9831

BAIN
Special weather statement, Apr 26, 11:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1220 AM CDT WED APR 27 2016

TXZ122-135-270615-
VAN ZANDT TX-HENDERSON TX-
1220 AM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR VAN ZANDT AND NORTHEASTERN
HENDERSON COUNTIES UNTIL 115 AM CDT...

AT 1219 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF PURTIS CREEK STATE PARK...OR 11 MILES NORTHEAST OF GUN
BARREL CITY...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUN BARREL CITY...CANTON...WILLS POINT...GRAND SALINE...MABANK...CHANDLER...
VAN...EDGEWOOD...BROWNSBORO...EUSTACE...FRUITVALE...EDOM...PURTIS CREEK
STATE PARK...PAYNE SPRINGS AND MURCHISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3226 9547 3225 9547 3224 9549 3226 9608
      3275 9607 3275 9571 3271 9566 3272 9564
      3271 9561 3268 9559 3248 9560 3242 9551
      3239 9550 3235 9545 3233 9546 3229 9545
TIME...MOT...LOC 0519Z 273DEG 41KT 3247 9604

STALLEY
Special weather statement, Apr 27, 12:14 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
114 AM CDT WED APR 27 2016

TXZ158-270730-
BELL TX-
114 AM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BELL COUNTY UNTIL 230 AM
CDT...

AT 113 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF HARKER HEIGHTS...MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SOUTH TEMPLE...HARKER
HEIGHTS...BELTON...SALADO...LITTLE RIVER-ACADEMY...
BARTLETT...ROGERS AND HOLLAND.

LAT...LON 3087 9762 3091 9782 3105 9791 3104 9711
      3099 9707 3089 9726 3075 9732
TIME...MOT...LOC 0613Z 284DEG 18KT 3095 9773

BAIN
Special weather statement, Apr 27, 12:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
121 AM CDT WED APR 27 2016

TXZ135-147-148-161-162-270715-
ANDERSON TX-LIMESTONE TX-LEON TX-FREESTONE TX-HENDERSON TX-
121 AM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LIMESTONE...
ANDERSON...SOUTHEASTERN HENDERSON...CENTRAL FREESTONE AND LEON
COUNTIES UNTIL 215 AM CDT...

AT 120 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTH OF TRINIDAD TO 6 MILES SOUTHEAST
OF FAIRFIELD LAKE STATE PARK TO 13 MILES WEST OF BUFFALO. MOVEMENT
WAS SOUTHEAST AT 35 MPH.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALESTINE...BUFFALO...ELKHART...FRANKSTON...BERRYVILLE...CENTERVILLE...
COFFEE CITY...FAIRFIELD LAKE STATE PARK...JEWETT...OAKWOOD AND POYNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3154 9565 3150 9574 3146 9575 3134 9566
      3127 9573 3116 9573 3114 9577 3139 9641
      3171 9610 3198 9613 3201 9605 3208 9607
      3210 9612 3213 9546 3205 9542 3185 9545
      3182 9540 3176 9540 3168 9528 3161 9526
TIME...MOT...LOC 0620Z 287DEG 31KT 3201 9607 3170 9603 3143 9629

BAIN

The radar

The Ft Hood radar (KGRK), 55 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

31 hail, 5 flash flood, 3 lightning, 3 tornado, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Bell

When
April 27, 12:30 AM CST
Where
Bell County, 2.93 mi SSW of Hood Afb
Property damage
$12,000
Reported by
Newspaper
Coordinates
31.094, -97.755

Lightning started a fire at a duplex on Yi Drive in Killeen.

Lightning, McLennan

When
April 27, 2:00 AM CST
Where
McLennan County, 1.95 mi S of Atco
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.422, -97.245

Lightning started a small fire at a home on Rancho Pacifico Road in Lorena.

Hail, Bell

When
April 28, 7:42 PM CST
Where
Bell County, 2.38 mi S of Belton
Measured
1 in hail
Reported by
Public
Coordinates
31.036, -97.478

Hail to the size of quarters was reported on the south side of Belton, approximately a half of a mile north of the Bell County Expo Center.

Hail, Bell

When
April 28, 7:49 PM CST
Where
Bell County, 0.67 mi SE of Belton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.062, -97.463

Hail to the size of half dollars was reported in the city of Belton.

Hail, Bell

When
April 28, 7:52 PM CST
Where
Bell County, 2.03 mi NE of Stillhouse Lake
Measured
2 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.037, -97.542

Two inch sized hail was reported by broadcast media, west of Belton near Stillhouse Hollow Lake.

Hail, Bell

When
April 28, 8:01 PM CST
Where
Bell County, 2.41 mi ESE of Belton Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.151, -97.466

Hail to the size of quarters fell near Morgan's Point Resort.

Hail, Bell

When
April 28, 8:10 PM CST
Where
Bell County, 1.3 mi SW of Belton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.054, -97.482

Trained spotters reported hail slightly larger than quarters.

Hail, Bell

When
April 28, 8:15 PM CST
Where
Bell County, 1.25 mi N of Belton
Measured
1.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.088, -97.474

Broadcast media reported hail had grown to the size of golf balls west of Belton High School.

Hail, Montague

When
April 29, 1:10 AM CST
Where
Montague County, St Jo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.700, -97.530

Hail to the size of quarters fell in St. Jo.

Lightning, Collin

When
April 29, 1:11 AM CST
Where
Collin County, 3.04 mi SE of Foot
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.188, -96.714

Lightning started a house fire on Silverlake Road in McKinney. The entire second story of the home was destroyed.

Hail, Robertson

When
April 29, 12:15 PM CST
Where
Robertson County, Franklin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.030, -96.480

A trained spotter reported half dollar sized hail in the city of Franklin.

Hail, Robertson

When
April 29, 1:00 PM CST
Where
Robertson County, Franklin
Measured
1 in hail
Reported by
Public
Coordinates
31.030, -96.480

Hail, Grayson

When
April 29, 1:36 PM CST
Where
Grayson County, Tom Bean
Measured
0.88 in hail
Reported by
Public
Coordinates
33.520, -96.480

Nickel sized hail was reported in Tom Bean.

Hail, Leon

When
April 29, 1:57 PM CST
Where
Leon County, Marquez
Measured
1.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.230, -96.270

Hail to the size of golf balls was reported in Marquez.

Hail, Leon

When
April 29, 2:00 PM CST
Where
Leon County, Jewett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.370, -96.150

Hail, Bosque

When
April 29, 2:35 PM CST
Where
Bosque County, 2.15 mi NNW of Clifton Muni Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.850, -97.580

Hail, Johnson

When
April 29, 2:52 PM CST
Where
Johnson County, Rio Vista
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.230, -97.380

Flash Flood, Hopkins

When
April 29, 3:00 PM CST to 9:30 PM CST
Where
Hopkins County, 4.61 mi SW of Miller Grove to 6.31 mi W of Dinsmoer
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
32.985, -95.859

A series of thunderstorms producing heavy rain resulted in flash flooding across Hopkins County and in Sulphur Springs. By 4 pm, it was reported that a number of main roads in Sulphur Springs were flooded and cars were already stalling in the high water in some locations. Other side streets were also impassable in the afternoon and/or evening hours. The local fire department reported swift water rescues on Buford Circle, Main Street at League Street, and MLK Drive. Outside of the city, several county roads were reported impassable with vehicles also stalled in high water. Near Como, one lady was rescued when her car was swept off the road by rising flood waters in the evening hours. Other county roads that were reported flooded were CR 4759, FM 1567, CR 2436 near Como, FM 2653, FM 69, CR 4582, SH 19 south, CR 4762, CR 3568, CR 3504 and CR 3236.

Hail, Tarrant

When
April 29, 3:13 PM CST
Where
Tarrant County, 3.36 mi E of Benbrook Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.628, -97.412

Hail, Tarrant

When
April 29, 3:19 PM CST
Where
Tarrant County, 2.01 mi SSE of Benbrook
Measured
1.25 in hail
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
32.655, -97.432

Half dollar sized hail was reported in Benbrook; likely the eastern portions of the city based on the storm track.

Hail, Tarrant

When
April 29, 3:20 PM CST
Where
Tarrant County, 2.39 mi SSW of Seminary Hill
Measured
1.75 in hail
Property damage
$60,000
Reported by
Amateur Radio
Coordinates
32.649, -97.397

Amateur radio spotters reported golf ball sized hail near the intersection of Hulen and Alta Mesa in southern Fort Worth.

Hail, Tarrant

When
April 29, 3:25 PM CST
Where
Tarrant County, 1.86 mi W of Mara
Measured
1 in hail
Reported by
Public
Coordinates
32.705, -97.362

Quarter sized hail was reported in the southern and southwestern sections of Fort Worth.

Hail, Grayson

When
April 29, 3:29 PM CST
Where
Grayson County, Denison
Measured
1.75 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
33.750, -96.550

Amateur radio spotters reported golf ball sized hail in the city of Denison.

Thunderstorm Wind, Collin

When
April 29, 3:50 PM CST
Where
Collin County, 1.8 mi NE of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.340, -96.760

A media report indicated a barn with roof damage in the vicinity of the intersection of CR 133 and CR 134 near the town of Celina, TX.

Tornado, Collin

When
April 29, 3:53 PM CST to 3:54 PM CST
Where
Collin County, 3.17 mi WNW of Weston to 4.28 mi WNW of Weston
Rating
EF0
Path length
1.34 mi
Path width
65 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.363, -96.723

A tornado was observed near the city of Celina on the afternoon of the 29th. This tornado began near a wedding venue, about 2 miles east of Celina High School. Several trees were damaged on this property, with the structure sustaining roof damage. The tornado then continued moving to the northwest for about a mile, before dissipating.

Hail, Comanche

When
April 29, 4:13 PM CST
Where
Comanche County, 0.35 mi SSW of Mercers Gap
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.776, -98.683

The Comanche County emergency manager reported golf ball sized hail fell along County Road 590 approximately five miles southwest of the city of Comanche.

Hail, Denton

When
April 29, 4:15 PM CST
Where
Denton County, 1.91 mi S of Mayhill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.172, -97.147

Amateur radio spotters reported quarter sized hail approximately 3 miles south of Denton.

Hail, Denton

When
April 29, 4:15 PM CST
Where
Denton County, 0.67 mi SSE of Denton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.211, -97.146

Dime sized hail was reported at UNT in Denton.

Hail, Denton

When
April 29, 4:18 PM CST
Where
Denton County, 2.07 mi N of Denton
Measured
1.75 in hail
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
33.250, -97.150

Amateur radio spotters reported golf ball sized hail approximately two miles north of the city of Denton.

Hail, Van Zandt

When
April 29, 4:22 PM CST
Where
Van Zandt County, Ben Wheeler
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.450, -95.700

A Sheriff's deputy reported golf ball sized hail in the city of Ben Wheeler.

Hail, Comanche

When
April 29, 4:27 PM CST
Where
Comanche County, Comanche
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.900, -98.620

Tornado, Bosque

When
April 29, 4:33 PM CST
Where
Bosque County, 5 mi E of Iredell
Rating
EF0
Path length
0.3 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
31.980, -97.785

The Bosque Emergency Manager observed a brief tornado five miles to the east of Iredell, over open ranch land. Only a few trees were damaged.

Tornado, Van Zandt

When
April 29, 5:28 PM CST to 5:30 PM CST
Where
Van Zandt County, 0.96 mi WNW of Primrose to 2.1 mi NE of Primrose
Rating
EF0
Path length
2.59 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
32.436, -95.615

Fire department spotters observed a tornado to the north of the city of Edom. A NWS damage survey crew found evidence of EF-0 damage to several trees to the northwest and northeast of the city. Several county roads were closed for a brief period of time due to the trees blocking the roadways.

Hail, Bosque

When
April 29, 5:31 PM CST
Where
Bosque County, Walnut Spgs
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.070, -97.750

Hail, Lampasas

When
April 29, 5:32 PM CST
Where
Lampasas County, 1.77 mi E of Lometa
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.230, -98.350

Hail, Lampasas

When
April 29, 5:41 PM CST
Where
Lampasas County, 1.37 mi ESE of Lameta
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.210, -98.360

Quarter sized hail was reported near Lometa.

Hail, Lampasas

When
April 29, 7:09 PM CST to 7:11 PM CST
Where
Lampasas County, 0.82 mi SSE of Lampasas
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
31.060, -98.173

Golf ball sized hail fell in the city of Lampasas.

Flood, Lampasas

When
April 29, 7:30 PM CST to 9:30 PM CST
Where
Lampasas County, 1.07 mi SSW of Lampasas to 1.29 mi E of Lampasas
Cause
Heavy Rain
Property damage
$300,000
Reported by
Newspaper
Coordinates
31.056, -98.188

Late newspaper reports indicated emergency personnel rescued nine people for high water after several residences were flooded by rain and heavy rain over the past few days. Approximately nine people were pulled from the flood waters. Water forced at least five additional persons to be displaced due to the flood.

Flash Flood, Bosque

When
April 29, 7:50 PM CST to 8:15 PM CST
Where
Bosque County, 1.3 mi N of Kopperl to 1.56 mi NNE of Kopperl
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.089, -97.502

According to late published newspaper reports, a man was found dead inside his truck which was submerged in a creek that feeds into the upper end of Lake Whitney / Brazos River in Bosque County. Reports suggest the truck was driving on Bosque County Road 1190, when the vehicle was swept off the roadway.

Hail, Coryell

When
April 29, 7:55 PM CST to 7:58 PM CST
Where
Coryell County, 1.37 mi ENE of Copperas Cove
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
31.140, -97.900

Spotters reported quarter to golf ball sized hail approximately one mile east-northeast of Copperas Cove. Damage was done to several vehicles.

Hail, Bell

When
April 29, 8:47 PM CST to 8:50 PM CST
Where
Bell County, 1.82 mi NW of Temple
Measured
1.75 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
31.120, -97.370

Amateur radio operators reported golf ball sized hail to the northwest of Temple.

Flood, Hopkins

When
April 29, 9:30 PM CST to April 30, 5:00 AM CST
Where
Hopkins County, 4.61 mi SW of Miller Grove to 6.31 mi W of Dinsmoer
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.985, -95.859

Several roads in Sulphur Springs and across the county remained flooded after several inches of rain fell in county.

Flash Flood, Anderson

When
April 29, 11:00 PM CST to April 30, 1:30 AM CST
Where
Anderson County, 1.19 mi W of Palestine to 1.14 mi W of Palestine
Cause
Heavy Rain
Deaths
5 direct, 0 indirect
Property damage
$800,000
Reported by
Newspaper
Coordinates
31.749, -95.650

Significant and deadly flash flooding happened on Timber Drive in Palestine after 7.5 of water fell in one hour. A family of 5 died in this location while drying to escape the flood waters. Six of 10 homes on the cul-de-sac were completely destroyed by flood waters. Some residents had to be rescued from the roofs of their homes and the water was reported to be 12 feet deep inside some homes.

Flash Flood, Anderson

When
April 29, 11:00 PM CST to April 30, 1:30 AM CST
Where
Anderson County, 4.24 mi N of Deanwright
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.791, -95.539

A 30 year old male died in flood waters on Anderson County Road 370.

Flash Flood, Anderson

When
April 30, 12:37 AM CST to 1:30 AM CST
Where
Anderson County, 2.08 mi ESE of Palestine to 2.55 mi WSW of Palestine
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
31.739, -95.597

Nearly 7.5 of rain fell over Palestine in about one hour causing flooding across the city. Cars were flooded in downtown Palestine. Newspapers also reported that businesses and homes in low-lying areas across the city were flooded and damaged. A total of 35 homes sustained major damage and 3 businesses in Old Town Palestine were damaged. the railroad track at Sycamore and Gillespie streets were washed out. Flooding was also reported at Loop 256 and Highway 84 on the east side of Palestine. To the southwest of Palestine, part of Shamrock Drive was washed out.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bosque2016-04-2941MaleVehicle/Towed TrailerDirect
Flash Flood, Anderson2016-04-309FemaleOutside/Open AreasDirect
Flash Flood, Anderson2016-04-308MaleOutside/Open AreasDirect
Flash Flood, Anderson2016-04-307MaleOutside/Open AreasDirect
Flash Flood, Anderson2016-04-306FemaleOutside/Open AreasDirect
Flash Flood, Anderson2016-04-3064FemaleOutside/Open AreasDirect
Flash Flood, Anderson2016-04-3030MaleOutside/Open AreasDirect
Flash Flood, Anderson2016-04-3030MaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631267, 631266, 630281, 630283, 630282, 630284, 630285, 630286, 630287, 631380, 630288, 632192, 630289, 630290, 631006, 630291, 630292, 631378, 630293, 631007, 630312, 630313, 630311, 630647, 624248, 630318, 630314, 631008, 630315, 630316, 630317, 624250, 624249, 630308, 630319, 630307, 631029, 640530, 640527, 630309, and more.